Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 10 of 10 Posts

·
Registered
Joined
·
419 Posts
Discussion Starter · #1 ·
I got this info from the following Web site. If bran is interfering with the absorbtion of calcium, does that mean that more calcium is leaving the body (and firming up D) or that it's not doing anything? What do you think? http://www.phys.com/b_nutrition/03encyclop.../c/calcium.html Precautions: A high-PROTEIN diet can accelerate calcium loss, as can too much SODIUM or CAFFEINE, postmenopausal hormone changes, lack of exercise and certain steroids. Fiber interferes with the absorption of calcium (particularly bean, nut, wheat BRAN or seed fiber). And OXALIC ACID, present in spinach, Swiss chard, rhubarb, almonds and chocolate, combines with calcium to form calcium oxalate, a chemical SALT the body can't use. On the other hand, too much calcium blocks the absorption of IRON and ZINC.
 

·
Registered
Joined
·
6,922 Posts
Hi Fiona:My personal opinion, and I could be wrong, is that we don't eat enough of the fiber to interfere with the calcium. I do know that Metamucil, which is psyllium fiber, is not supposed to be taken within an hour or so of medications because it could interfere with the meds, and so might affect calcium. If you check on the can I think it says that there. Or used to and I called them about it.Unfortunately LNape is away and she's the expert here on calcium. I've heard not to take it right around the time you are taking meds because it could interfere with the absorption of the medication.I hope this helps a little.
JeanG
 

·
Registered
Joined
·
5,427 Posts
Fiona,Well we can make things so confusing by what we eat or the meds we take and the exercise we do or don't do. All of these things can a do I feel make a difference and that may be why we have some good days and some bad day. All I know is that a consistant supply of calcium is the best way to combat the urgent diarrhea and we just have to listen to our bodies and adjust accordingly. You should always check with a pharmacist to see if medications you are on should be take at different times than the calcium. There are some that should be but the majority do not. You are the only person who can make the difference. Pay attention to how you are feeling and let that be your guide as to what to continue or stop. This is a daily challange for us all. Once things get worked out you may decide to go off the wagon and eat something sinful and pay the price but just get right back at it the next day and it seems to work itself out.Take Care,Linda
 
G

·
Yeah, what LNAPE said. You could drive yourself crazy trying to figure out what interferes with whatever getting absorbed. You just have to find the combination that works for you and stick with it. Maybe fiber helps the calcium to work better by keeping it from getting absorbed by the body, so it can bind the stool. Maybe not. Who knows? Who wants to go in and look? Any volunteers? No? No. Well then, I guess we'll just have to keep experimentin' until we get it right.------------------Never give up! Never surrender!
 

·
Registered
Joined
·
419 Posts
Discussion Starter · #9 ·
Thanks LNAPE, thanks Tonsil,You're both right. It's all trial and error. I guess we'll just keep on trucking and see what works!I'm not on any meds at all, just taking the Caltrate.
Fiona
 

·
Registered
Joined
·
5,427 Posts
Most of the time when you go to the doctor it is a process of trial and error. Just stay consistant with the calcium and here is hoping it works for you.Linda
 
1 - 10 of 10 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top